Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 30, NWS Bismarck, ND

June 14, 2003Mountrail County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 14, 2003, 7:24 PM CDT for Mountrail County, North Dakota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2003, 7:24 PM CDT (00:24 UTC)
Expired
Jun 14, 2003, 8:25 PM CDT
In force
61 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Mountrail County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.4 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2003-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2003-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1303 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1700 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

626 
WUUS53 KBIS 150024
SVRBIS
NDC061-150125-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
721 PM CDT SAT JUN 14 2003

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MOUNTRAIL COUNTY IN NORTHWEST NORTH DAKOTA

* UNTIL 825 PM CDT

* AT 721 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS FROM 5 MILES SOUTH OF BELDEN...WEST TO LAKE
  SAKAKAWEA...OR ABOUT 50 MILES EAST OF WILLISTON...MOVING SOUTHEAST
  AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEW TOWN AT 740 PM CDT

IF YOU ARE ON LAKE SAKAKAWEA IN THE NEW TOWN AREA...GET TO LAND NOW.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 4814 10260 4798 10256 4787 10265 4780 10257
          4778 10243 4786 10240 4786 10219 4786 10202
          4814 10208

$$

JP MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:20 PM CDT, 5 hours 4 minutes earlier.

Area forecast discussion, Jun 14, 2:20 PM CDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
220 PM CDT SAT JUN 14 2003

CONCERNS WILL BE THUNDERSTORM THREAT.

EARLY MORNING CONVECTION MADE IT THROUGH DIURNAL MINIMUM...NOW THIS
LINE SHOULD BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT THIS EVENING.
WEAK PVE TROUGH ASSOCIAED WITH THIS LINE WILL MOVE TO CENTRAL ND BY
06Z. CAPE AND LIFTED INDEX WILL SUPPORT ISOLD SEVERE STORMS THIS
EVENING. SOUTHWEST FLOW ALOFT WILL CONTINUE TO CARRY SHORTWAVE
ENERGY INTO THE REGION SUNDASY SO EXPECT AFTERNOON AND NIGHTTIMR
THUNDERSTORMS SUNDAY. MODERATE TO STRONG JET STREAM ACTIVITY AND
REASONABLY GOOD LOW LEVEL MOISTURE AND PRESENCE OF WEAK SURFACE
TROUGH WILL KEEP THE THREAT OF THUNDERSTORMS ACROSS THE REGION
MONDAY...DECREASING DRADUALLY FROM THE NORTHWEST MONDAY NIGHT AND
TUESDAY AS SFC HIGH SPREADS ACROSS THE REGION. THIS TIME PERIOD ALSO
USHERS IN H5 RIDGING ACROSS THE NORTHERN PLAINS. WILL USE THIS
RIDGING AS A REASON FOR CUTTING OFF CHC OF THUNDERSTORMS ACROSS THE
REGION WEDNESDAY AND THURSDAY. BY THE END OF THE WEEK...RIDGE SHIFTS
FAR ENOUGH EAST TO ALLOW RETURN FLOW AND ANOTHER CHC FOR TSTMS.

WILL SPLIT DIFFERENCE ON TEMPS BETWEEN AVN AND FWC...OTHERWISE
MODELS GENERALLY LOOK GOOD.

.BIS...NONE.

WAA
Hazardous weather outlook, Jun 14, 4:45 AM CDT, 14 hours 39 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-150945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
445 AM CDT SAT JUN 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A TROUGH OF LOW PRESSURE WILL MOVE OVER WESTERN NORTH DAKOTA THIS
AFTERNOON AND BE THE MAIN FOCUS FOR SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS. ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE WITH THE
PRIMARY THREAT BEING HAIL AND GUSTY SURFACE WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER MID LEVEL DISTURBANCE WILL TRIGGER SCATTERED THUNDERSTORMS
SUNDAY AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY BE STRONG
WITH THE PRIMARY THREAT BEING STRONG SURFACE WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED

TURNER

In the hours before

Special weather statement, Jun 14, 3:20 PM CDT, 4 hours 4 minutes before
NDZ009-017-142120-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
320 PM CDT (220 PM MDT) SAT JUN 14 2003

A LINE OF THUNDERSTORMS HAS DEVELOPED NEAR LEWIS AND CLARK STATE
PARK IN SOUTHEAST WILLIAMS COUNTY THIS AFTERNOON. THE STORMS ALSO
EXTEND ACROSS THE MISSOURI RIVER INTO NORTHEAST MCKENZIE COUNTY AND
ARE MOVING EAST AT 20 MPH. BRIEF PERIODS OF HEAVY RAIN...GUSTY
WINDS...CLOUD-TO-GROUND LIGHTNING AND SMALL HAIL ARE POSSIBLE WITH
THESE STORMS AS THEY MOVE THROUGH THE AREA. THE COMMUNITY OF
CHARLSON WILL BE AFFECTED BY THESE STORMS. THE STORMS SHOULD EXIT
WILLIAMS AND MCKENZIE COUNTIES BY 420 PM CDT.

THOMSON
Local storm report, Jun 14, 4:34 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
434 PM CDT SAT JUN 14 2003

CORRECTED TIME OF EVENT FROM 0215 PM TO 0415 PM

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    1 S WHITE EARTH           ND   .75 INCH HAIL
06/14/03   MOUNTRAIL                      REPORTED BY PUBLIC.
Local storm report, Jun 14, 4:34 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

434 PM CDT SAT JUN 14 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0215 PM    1 S WHITE EARTH           ND   .75 INCH HAIL

06/14/03   MOUNTRAIL                      REPORTED BY PUBLIC.
Local storm report, Jun 14, 5:29 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
434 PM CDT SAT JUN 14 2003

CORRECTED TIME OF EVENT FROM 0215 PM TO 0415 PM

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    1 S WHITE EARTH           ND   .75 INCH HAIL
06/14/03   MOUNTRAIL                      REPORTED BY PUBLIC.
Local storm report, Jun 14, 6:37 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

637 PM CDT SAT JUN 14 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0635 PM    7 SW STANLEY              ND   1.25 INCH HAIL

06/14/03   MOUNTRAIL                      REPORTED BY STORM

                                          SPOTTER.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 4:31 PM CDTSevere Thunderstorm WarningBISBottineau59 min
Jun 15, 4:45 PM CDTSevere Thunderstorm WarningBISRenville, Ward60 min
Jun 15, 5:34 PM CDTSevere Thunderstorm WarningBISBottineau56 min
Jun 15, 5:49 PM CDTSevere Thunderstorm WarningBISBowman, Slope56 min
Jun 15, 6:45 PM CDTSevere Thunderstorm WarningBISDunn60 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.